Alert archive / Mississippi / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 49, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Feb 12, 2024, 1:40 AM CST for Lamar County, Marion County, Mississippi. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 12, 2024, 1:40 AM CST (07:40 UTC)
- Expired
- Feb 12, 2024, 2:45 AM CST
- In force
- 65 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lamar County, MS, Marion County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 11, 6:56 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 7.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1167 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 5.5
The text
As transmitted.
761
WUUS54 KJAN 120740
SVRJAN
MSC073-091-120845-
/O.NEW.KJAN.SV.W.0049.240212T0740Z-240212T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
140 AM CST Mon Feb 12 2024
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southeastern Marion County in south central Mississippi...
Lamar County in southeastern Mississippi...
* Until 245 AM CST.
* At 140 AM CST, a severe thunderstorm was located near Sandy Hook,
or 13 miles north of Bogalusa, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Pine Burr and Sandy Hook around 145 AM CST.
Baxterville around 150 AM CST.
Pine Ridge around 200 AM CST.
Hattiesburg and Purvis around 205 AM CST.
West Hattiesburg and Oak Grove around 210 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 300 AM CST for south central
and southeastern Mississippi.
&&
LAT...LON 3100 8948 3100 8950 3101 8950 3101 8955
3100 8955 3100 8984 3106 8984 3135 8939
3134 8935 3101 8935 3101 8942 3098 8943
3098 8947
TIME...MOT...LOC 0740Z 235DEG 46KT 3098 8982
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
192 follow-up statements
281
WWUS54 KJAN 120806
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
206 AM CST Mon Feb 12 2024
MSC091-120815-
/O.CAN.KJAN.SV.W.0049.000000T0000Z-240212T0845Z/
Marion MS-
206 AM CST Mon Feb 12 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 300 AM CST for southeastern
Mississippi.
LAT...LON 3100 8948 3100 8950 3101 8950 3101 8955
3100 8955 3100 8965 3118 8965 3135 8939
3134 8935 3101 8935 3101 8942 3098 8943
3098 8947
TIME...MOT...LOC 0805Z 245DEG 46KT 3111 8943
$$
MSC073-120845-
/O.CON.KJAN.SV.W.0049.000000T0000Z-240212T0845Z/
Lamar MS-
206 AM CST Mon Feb 12 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CST
FOR LAMAR COUNTY...
At 205 AM CST, a severe thunderstorm was located over Purvis, moving
northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Hattiesburg, Purvis, and Pine Ridge around 210 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 300 AM CST for southeastern
Mississippi.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3100 8948 3100 8950 3101 8950 3101 8955
3100 8955 3100 8965 3118 8965 3135 8939
3134 8935 3101 8935 3101 8942 3098 8943
3098 8947
TIME...MOT...LOC 0805Z 245DEG 46KT 3111 8943
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
19643
WWUS54 KJAN 120840
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
240 AM CST Mon Feb 12 2024
MSC073-120850-
/O.EXP.KJAN.SV.W.0049.000000T0000Z-240212T0845Z/
Lamar MS-
240 AM CST Mon Feb 12 2024
...THE SEVERE THUNDERSTORM WARNING FOR LAMAR COUNTY WILL EXPIRE AT
245 AM CST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3100 8948 3100 8950 3101 8950 3101 8955
3100 8955 3100 8965 3118 8965 3135 8939
3134 8935 3101 8935 3101 8942 3098 8943
3098 8947
TIME...MOT...LOC 0840Z 235DEG 46KT 3135 8902
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 11:20 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Feb 11, 11:20 PM CST, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1120 PM CST Sun Feb 11 2024 ...New AVIATION... .MESOSCALE UPDATE... Issued at 937 PM CST Sun Feb 11 2024 Convection is ongoing this evening roughly along a line from HEZ to JAN to TCL, with an area of stratiform rain to the north and isolated SHRA/TS to the south. The vast majority of this activity is occurring on the north/stable side of a warm front, which has limited the intensity of convective wind gusts. However sufficiently steep lapse rates aloft have resulted in several occurrences of small hail, with a few instances earlier this evening of larger hail. Meanwhile, within the unstable airmass south of the front, storms have begun to increase across south LA in response to increased forcing from an advancing upper trough and associated surface low along with a strengthening low level jet. As these storms move northward into parts of south/southeast MS they may present more potential for damaging wind gusts and tornadoes than has existed with earlier storms. Meanwhile, an uptick may also occur north of the front into the overnight, but the primary threat will continue to be large hail. Tornado Watch 21 continues through 1 AM, though again, the tornado threat is focused mainly across the south/southeast MS portion of the watch. With convection potentially lingering into the early morning hours Monday, an extension in time is possible for some portions of the area. Storms will gradually decrease from west to east overnight. /DL/ && .DISCUSSION... Issued at 346 PM CST Sun Feb 11 2024 Tonight through Saturday night: Severe storms are expected across the CWA this afternoon and evening. The most intense storms are expected along and south of a line from Winnsboro, Louisiana to De Kalb in Kemper County Mississippi where damaging wind gusts, large hail and a few strong tornadoes will be possible. Mid afternoon radars showed a line of severe storms tracking east from the Highway 82 Corridor to well north of Interstate 20. This activity is expected to hinder the development of additional severe storm develop in its wake. Farther south though a surface low over the east Texas/southwest Louisiana line is expected to track northeast through Monday. This surface low was being supported by a closed low as noted on mid afternoon satellite imagery/RAP analysis spinning over the Texas panhandle. A warm front associated with the surface low was noted on surface analysis near a line from Natchez to Meridian. This warm front will try to push a little farther north through this evening while the surface low rides along it. Storms developing south of the warm front are expected to become focused along the warm front to maximize potential for severe development. In addition, locally heavy rain will also be possible with the strongest storms and will fall over wet soils from previous rainfall last several days. Some runoff issues should be expected and may briefly lead to flooding of poor drainage and low lying areas. Although the severe threat is expected to end before midnight tonight the surface low will still be over our CWA and note shift east of Mississippi along with its cold front until Monday morning. This will end most of the significant rain however, light rain chances will continue due to the closed low that will take until Monday night to move far enough to the northeast of Mississippi to end any chance of measurable precipitation. Cooler than normal temperatures are expected Monday night through Tuesday night but near normal temperatures are expected again Wednesday afternoon. Dry weather is expected Monday night through Thursday night but rain chances return from the southwest Friday as another low pressure system approaches the region. Friday there will be a surface low in the northwest Gulf that will help increase moisture over our area while a strong cold front approaches from the central Plains. These two features will form a squeeze play over our CWA Saturday resulting in widespread rain followed by a return to dry weather and cooler than normal temperatures Saturday night and Sunday. /22/ && .AVIATION... (06Z TAFS) Issued at 1117 PM CST Sun Feb 11 2024 Current radar scans continue to show numerous TSRA across much of the area resulting in IFR/LIFR cigs across the northern half of the area along with a mixture of VFR/MVFR and IFR cigs across the southern half of central Mississippi. Winds will remain somewhat northerly to start off the period before shifting to the west by 12Z Monday. Poor flying conditions will continue through the TAF period as the low pressure system continues to move further east across the area. Ceilings will begin to improve a little after 16Z Monday. Conditions will continue to improve to VFR status by 10Z Tuesday. Expect amendments to several TAF sites throughout the period as conditions continue to worsen due to ongoing showers and low ceilings. /CR/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 54 63 35 57 / 100 30 0 0 Meridian 58 68 37 59 / 100 70 0 0 Vicksburg 49 57 34 58 / 90 10 0 0 Hattiesburg 59 69 37 60 / 100 70 0 0 Natchez 48 57 35 59 / 90 10 0 0 Greenville 49 55 34 56 / 60 40 0 0 Greenwood 53 60 34 57 / 100 40 10 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DL/22/CR
In the hours before
Local storm report, Feb 12, 12:05 AM CST, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1205 AM CST Mon Feb 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM Hail 2 NNW Foxworth 31.26N 89.88W
02/11/2024 E1.75 inch Marion MS Broadcast Media
Ping pong to golfball size hail near
Foxworth.
&&
DLLocal storm report, Feb 12, 12:07 AM CST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1207 AM CST Mon Feb 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 PM Hail 2 SSE Expose 31.30N 89.85W
02/11/2024 E1.50 inch Marion MS Public
Hail larger than a quarter along MS Highway
13 north of Columbia.
&&
DLLocal storm report, Feb 12, 12:51 AM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1251 AM CST Mon Feb 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM Hail 2 NW Brookhaven 31.60N 90.47W
02/12/2024 E1.25 inch Lincoln MS Public
Video submitted via social media.
&&
DLLocal storm report, Feb 12, 12:53 AM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1253 AM CST Mon Feb 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 AM Hail Sharon 31.79N 89.10W
02/12/2024 E0.70 inch Jones MS Emergency Mngr
&&
DLLocal storm report, Feb 12, 1:03 AM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
103 AM CST Mon Feb 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM Hail 2 S Zetus 31.53N 90.53W
02/12/2024 E1.00 inch Lincoln MS Public
Occurred along US 84 west of Brookhaven.
&&
DLLocal storm report, Feb 12, 1:06 AM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
106 AM CST Mon Feb 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 AM Hail West Lincoln 31.49N 90.57W
02/12/2024 E1.00 inch Lincoln MS Public
Report via social media.
&&
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 6:14 PM CST | Special Weather Statement | JAN | Rankin | 31 min |
| Feb 11, 6:21 PM CST | Severe Thunderstorm Warning | JAN | Leake, Scott | 39 min |
| Feb 11, 6:45 PM CST | Severe Thunderstorm Warning | JAN | Attala, Neshoba, Winston | 26 min |
| Feb 11, 7:03 PM CST | Flash Flood Warning | JAN | Claiborne, Hinds, Madison, Warren | 3 hr |
| Feb 11, 7:05 PM CST | Special Weather Statement | JAN | Neshoba | 40 min |
| Feb 11, 7:49 PM CST | Special Weather Statement | JAN | Claiborne | 41 min |
| Feb 11, 7:52 PM CST | Special Weather Statement | JAN | Copiah | 38 min |
| Feb 11, 7:56 PM CST | Special Weather Statement | JAN | Leake | 49 min |
| Feb 11, 8:18 PM CST | Special Weather Statement | JAN | Rankin | 57 min |
| Feb 11, 8:28 PM CST | River Flood Warning | JAN | Noxubee | 12 hr |
| Feb 11, 8:37 PM CST | Special Weather Statement | JAN | Copiah | 68 min |
| Feb 11, 9:03 PM CST | Flash Flood Warning | JAN | Copiah, Hinds, Rankin, Scott, Simpson | 3 hr |
| Feb 11, 9:25 PM CST | Special Weather Statement | JAN | Adams, Franklin | 65 min |
| Feb 11, 10:42 PM CST | Severe Thunderstorm Warning | JAN | Covington, Forrest, Jones, Lamar, Marion | 36 min |
| Feb 11, 11:42 PM CST | Flash Flood Warning | JAN | Simpson | 3 hr |
| Feb 11, 11:43 PM CST | Severe Thunderstorm Warning | JAN | Marion | 30 min |
| Feb 12, 12:05 AM CST | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lamar | 27 min |
| Feb 12, 12:11 AM CST | Severe Thunderstorm Warning | JAN | Copiah, Franklin, Lincoln | 34 min |
| Feb 12, 12:22 AM CST | Severe Thunderstorm Warning | JAN | Jones | 53 min |
| Feb 12, 12:38 AM CST | Severe Thunderstorm Warning | JAN | Clarke, Jasper | 82 min |
| Feb 12, 1:38 AM CST | River Flood Warning | JAN | Leake | 4 days |
| Feb 12, 1:48 AM CST | River Flood Warning | JAN | Yazoo | 5 days |
| Feb 12, 2:09 AM CST | Severe Thunderstorm Warning | JAN | Forrest | 46 min |
| Feb 12, 2:24 AM CST | Flash Flood Warning | JAN | Clarke, Jasper, Jones | 2 hr |
| Feb 12, 3:21 AM CST | River Flood Warning | JAN | Madison, Yazoo | 10 days |
| Feb 12, 8:06 AM CST | River Flood Warning | JAN | Hinds, Warren | 8 days |
| Feb 12, 8:08 AM CST | River Flood Warning | JAN | Copiah, Simpson | 4 days |
| Feb 12, 11:14 AM CST | River Flood Warning | JAN | Neshoba | 4 days |
| Feb 12, 11:14 AM CST | River Flood Warning | JAN | Leake | 5 days |
| Feb 12, 11:28 AM CST | River Flood Warning | JAN | Lawrence | 5 days |
| Feb 12, 11:28 AM CST | River Flood Warning | JAN | Marion | 24 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.